Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 13, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 27, 2019, 8:15 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2019, 8:15 PM EDT (00:15 UTC)
- Expired
- May 28, 2019, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1880 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
272 WHUS42 KMHX 280015 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 815 PM EDT Mon May 27 2019 ...HIGH RIP CURRENT RISK ALONG ALL THE BEACHES NORTH OF CAPE LOOKOUT THROUGH TUESDAY... .The combination of a long period swell and onshore winds will produce a high rip current risk along the beaches from Duck to Cape Lookout through Tuesday. NCZ196-203>205-281215- /O.EXP.KMHX.BH.S.0012.000000T0000Z-190528T0000Z/ /O.NEW.KMHX.BH.S.0013.190528T0015Z-190529T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 815 PM EDT Mon May 27 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect through Tuesday evening. * HAZARDS...A high risk of rip currents. * LOCATIONS...North of Cape Lookout, Northern Outer Banks, Ocracoke Island and Hatteras Island. * TIMING AND TIDES...The most likely time for strong rip currents will be a couple hours either side of low tide, which will occur around 930 AM Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ195-199-280115- /O.EXP.KMHX.BH.S.0012.000000T0000Z-190528T0000Z/ West Carteret-Coastal Onslow- 815 PM EDT Mon May 27 2019 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$
2 follow-up statements
483 WHUS42 KMHX 280801 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 401 AM EDT Tue May 28 2019 ...HIGH RIP CURRENT RISK ALONG ALL THE BEACHES NORTH OF CAPE LOOKOUT TODAY... .The combination of a long period swell and onshore winds will produce a high rip current risk along the beaches from Duck to Cape Lookout today. NCZ196-203>205-282015- /O.CON.KMHX.BH.S.0013.000000T0000Z-190529T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 401 AM EDT Tue May 28 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * HAZARDS...A high risk of rip currents. * LOCATIONS...From Duck south to Cape Lookout. * TIMING AND TIDES...The most likely time for strong rip currents will be a couple hours either side of low tide, which will occur around 930 AM Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
603 WHUS42 KMHX 281439 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1039 AM EDT Tue May 28 2019 ...HIGH RIP CURRENT RISK ALONG ALL THE BEACHES NORTH OF CAPE LOOKOUT TODAY... .The combination of a long period swell and onshore winds will produce a high rip current risk along the beaches from Duck to Cape Lookout today. NCZ196-203>205-290000- /O.CON.KMHX.BH.S.0013.000000T0000Z-190529T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 1039 AM EDT Tue May 28 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * HAZARDS...A high risk of rip currents. * LOCATIONS...Hatteras Island, Ocracoke Island, Northern Outer Banks and East Carteret. * TIMING AND TIDES...The most likely time for strong rip currents will be a couple hours either side of low tide, which will occur around 930 AM Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 27, 7:00 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 27, 7:00 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
700 PM EDT Mon May 27 2019
.SYNOPSIS...
A backdoor cold front will stall over the southern sections
tonight and gradually dissipate. High pressure will remain offshore
through Thursday with very hot temperatures expected across the
area. A cold front is expected to move into the area Friday and
gradually dissipate over the weekend.
&&
.NEAR TERM /Tonight/...
As of 7 PM Mon...No changes with update. Any iso showers will
quickly end after sunrise, with dry and mild conditions expected
overnight.
Prev discussion...As of 230 PM Mon...Backdoor cold front has
pushed to near Cape Hatteras and will cont to slowly push S
before stalling and dissipating overnight. Moisture remains
limited over the region with little if any forcing aloft. May
see an isold shra/tsra develop near or behind front mainly NE
tier rest of today but will keep pops 20 or less. Activity shld
dissipate this evening with dry conditions overnight. No change
to lows with some upr 60s cooler inland spots with light/calm
winds...beaches will be mainly in the low 70s.
&&
.SHORT TERM /TUESDAY/...
As of 230 PM Mon...Low lvl flow returns to the SSW as offshore
high pres dominates. Thicknesses and msunny skies support highs
95 to 100 inland with beaches mainly 80s. Dewpts once again look
to drop enuf in aftn to keep apparent temps mainly aob 100.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 300 PM Monday...Upper ridging over the Southeast coupled
with surface high pressure offshore will bring hot and mainly
dry conditions through much of the work week. The ridge breaks
down late in the week with a frontal system approaching from the
bringing increasing chances of showers and thunderstorms Friday
into the weekend.
Tuesday night through Thursday...Upper ridging centered over
the Southeast through the period with hot and dry conditions
prevailing. Cannot rule out a isolated pulse shower or
thunderstorm along the sea breeze through peak heating with a
moist and unstable airmass in place, but subsidence beneath the
ridge will suppress most convection and limit the strength of
any storms that do develop.
The main story this week will be the hot temps with 850mb temps
around 17-20C, possibly peaking as high as 22-23C Wednesday and
Thursday as fcst in the 12Z ECMWF. The heat peaks Wed and Thu
with highs around 100 inland to low to mid 90s beaches, then the
upper ridge begins to slide offshore Thursday with high in the
upper 90s inland to mid/upper 80s along the beaches.
Friday through Monday...The upper ridge slides offshore late in
the week with near zonal flow developing across the eastern
CONUS over the weekend. A dampening shortwave trough and surface
frontal boundary approach from the west bringing increased
chances of showers and thunderstorms across Eastern NC.
Significant model differences remain in today's 12Z suite
regarding timing and amount of precip, so will keep PoPs to
slight chance or low chance. Sunday looks to be the drier day of
the weekend with the front dissipating across the region and
the shortwave moving offshore and weak ridging building in its
wake, but cannot rule out an isolated shower or storm developing
in the afternoon. Temps will not be quite as hot as earlier in
the week but still well above average with highs in the upper
80s to lower 90s inland and mid 80s along the coast.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Short Term /through Tue/...
As of 7 PM Mon...Overnight with dissipating front over srn tier
may have a little better chc of fog/st late...mdls mixed on
this with most showing very little so will not add to fcst at
this point. VFR Tue with mclr skies as upr rdg builds a bit over
the area with light S to SW winds.
Long Term /Tuesday night through Saturday/...
As of 300 PM Monday...Upper ridging will keep generally dry and
hot conditions across the area this week with pred VFR
conditions expected. Cannot rule out a widely scattered shower
or thunderstorm each afternoon along the sea breeze but coverage
will be minimal. A slightly better chance of storms comes
Friday evening into Saturday as the upper ridge pushes east and
a frontal boundary approaches from the west. Early morning fog
chances also look minimal but cannot completely rule out patchy
late night/early morning fog or stratus.
&&
.MARINE...
Short Term /through Tue/...
As of 230 PM Mon...Backdoor front has pushed thru nrn half of
region and expected to slow and stall over srn tier this evening
then dissipate. Will see NE to ENE winds 10 to 20 kts behind
front for cpl hrs then shld diminish to less than 15 kt. Over
far S winds will likely become variable as front stalls.
Overnight winds become more E to SE and remain light. As high
pres becomes dominant again Tue winds become SSW at 10 to 20
kts...highest in aftn. Seas will be mainly 2 to 4 feet...ocnl 5
footer poss thru today outer central wtrs aided by a 2 to 3 foot
ENE swell. This swell will cont a High risk of rip currents for
all our beaches today.
Long Term /Tuesday night through Saturday/...
As of 300 PM Monday...Small Craft Advisory conditions possible
late Thursday into Friday.
High pressure remains centered offshore through the period. S to
SW winds at 10-15 knots Tuesday night into Wednesday. SW winds
increase to 15-20 kt late Wednesday through Thursday as
gradients tighten ahead of an approaching cold front, then peak
around 15-25 kt late Thursday into early Friday, then diminish
to 10-20 kt Friday. Winds remain S at 10-15 knots through
Saturday. Seas expected around 2-4 ft Tuesday and Wednesday,
then build to 3-5 ft Thursday, then 4-7 ft late Thursday into
Friday, then to 3-5 ft by late Friday into Saturday.
&&
.CLIMATE...
Record or near record warmth is expected for much of the week.
Record High temps for 5/27 (Today)
LOCATION TEMP/YEAR
New Bern 96/1989 (KEWN ASOS)
Cape Hatteras 86/2004 (KHSE ASOS)
Greenville 96/1962 (COOP - Not KPGV AWOS)
Morehead City 88/2006 (COOP - Not KMRH ASOS)
Kinston 96/2011 (COOP - Not KISO AWOS)
Jacksonville 97/1989 (KNCA ASOS)
Record High temps for 5/28 (Tuesday)
LOCATION TEMP/YEAR
New Bern 93/2014 (KEWN ASOS)
Cape Hatteras 87/1991 (KHSE ASOS)
Greenville 97/1916 (COOP - Not KPGV AWOS)
Morehead City 88/2006 (COOP - Not KMRH ASOS)
Kinston 93/2004 (COOP - Not KISO AWOS)
Jacksonville 95/1967 (KNCA ASOS)
Record High temps for 5/29 (Wednesday)
LOCATION TEMP/YEAR
New Bern 95/1982 (KEWN ASOS)
Cape Hatteras 91/1991 (KHSE ASOS)
Greenville 95/1918 (COOP - Not KPGV AWOS)
Morehead City 92/1991 (COOP - Not KMRH ASOS)
Kinston 93/1991 (COOP - Not KISO AWOS)
Jacksonville 94/1967 (KNCA ASOS)
Record High temps for 5/30 (Thursday)
LOCATION TEMP/YEAR
New Bern 96/1991 (KEWN ASOS)
Cape Hatteras 89/1991 (KHSE ASOS)
Greenville 95/1918 (COOP - Not KPGV AWOS)
Morehead City 96/1988 (COOP - Not KMRH ASOS)
Kinston 95/1991 (COOP - Not KISO AWOS)
Jacksonville 94/1991 (KNCA ASOS)
**All-Time May Records**
LOCATION TEMP/YEAR
New Bern 100/1953 (KEWN ASOS)
Cape Hatteras 91/2011 (KHSE ASOS)
Greenville 100/2011 (COOP - Not KPGV AWOS)
Morehead City 97/2011 (COOP - Not KMRH ASOS)
Kinston 100/1996 (COOP - Not KISO AWOS)
Jacksonville 98/1962 (KNCA ASOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-203>205.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...RF/TL
SHORT TERM...RF
LONG TERM...SK/MS
AVIATION...TL/MS
MARINE...RF/MS
CLIMATE...MHXHazardous weather outlook, May 27, 3:46 AM EDT, 16 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 346 AM EDT Mon May 27 2019 NCZ195-196-199-280800- West Carteret-East Carteret-Coastal Onslow- 346 AM EDT Mon May 27 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Hot temperatures in the upper 80s to low 90s will result in heat index values 95 to 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot temperatures in the upper 80s to mid 90s will result in heat index values of around 100 degrees during the afternoons through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203>205-280800- Northern Outer Banks-Ocracoke Island-Hatteras Island- 346 AM EDT Mon May 27 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot temperatures in the upper 80s to mid 90s will result in heat index values of around 100 degrees during the afternoons through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-280800- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 346 AM EDT Mon May 27 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hot temperatures in the upper 80s to upper 90s will result in heat index values 95 to 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot temperatures in the mid 90s to 100 degrees through Thursday will result in heat indices in the 100 to 105 degree range during the afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.